Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Odds of Severe Side Effects vs. Odds of Developing OIs
Oct 10, 2003

Dear Doctor: With some horror, I have read on this website some of the possible side effects of anti-HIV meds. Particularly troubling is the occurrence of heart attacks and liver complications. I wonder, how does one balance the odds of developing a severe negative reaction to the meds. vs. the likelihood of developing OIs without the meds. I mean, I obviously want to avoid developing any OIs, but if it means I may drop dead of a heart attack or liver failure , or have to take a seeminly endless number of medications (e.g., to reduce cholesterol, lipid levels, etc.), then I don't know if it's worth it. I'm relatively sure I know what your response will be, but I just wanted to bring this issue out for discussion. Thanks!

Response from Dr. Conway

This is the key question: given that, in most cases, the treatment for HIV infection will be a life-long affair once it is started...WHEN TO START???

Well...this would be when the benefits of treatment (avoiding disease progression or death) outweigh the short and long-term toxicity of the drugs themselves.

When the CD4 count is above 350, the risk of disease progression is so low that it is best to wait (given the drugs available to us today). If it is below 200, the risk of the disease progressing is so high that treatment is mandated. With a cont between 200-350, the decision must be individualized based on the individual's commitment to treatment, the comfort level the person has with various side effects, the rate of decrease of CD4 count, and other factors.



Previous
RE: Viramune Side Effects
Next
Meds and recreational drug use

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement